Arizona, 2015Damaging Wind in Arizona, August 23, 2015
August 23, 2015 · NWS TWC · 1 event in 1 county or zone
High pressure was in place across the southern tier with slight ridging across the desert southwest. Shower and thunderstorm development was delayed into the late afternoon hours, with wind damage occurring near the foothills of Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was in place across the southern tier with slight ridging across the desert southwest. Shower and thunderstorm development was delayed into the late afternoon hours, with wind damage occurring near the foothills of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:00 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 23, 3:00 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SUN AUG 23 2015
.SYNOPSIS...CONDITIONS ARE FAVORABLE FOR AN INCREASE IN THE STRENGTH
AND COVERAGE OF STORMS LATER TODAY AND MONDAY...ALTHOUGH SOME VALLEY
DEVELOPMENT WILL BE DELAYED. SOME STORMS WILL GENERATE STRONG WINDS
AND HEAVY RAIN. THE INCREASED MOISTURE WILL ALSO KEEP DAYTIME
TEMPERATURES CLOSER TO SEASONAL AVERAGES. FOR THE SECOND HALF OF THE
NEW WEEK...BUILDING HIGH PRESSURE WILL TEND TO SUPPRESS THUNDERSTORM
COVERAGE WHILE BRINGING HOTTER TEMPERATURES TO THE AREA. NEAR RECORD
HIGHS ARE POSSIBLE NEXT WEEKEND.
&&
.DISCUSSION...WE HAD ENOUGH SHOWER AND THUNDERSTORM ACTIVITY
YESTERDAY TO FLIP THE ATMOSPHERE ON A LARGE ENOUGH SCALE TO STILL
HAVE PLENTY OF RESIDUAL CONVECTIVE INHIBITION ALONG WITH MORE STABLE
CONDITIONS ON THE 12Z KTWC SOUNDING THIS MORNING. AN 18Z SOUNDING
REVEALED A RECOVERING ATMOSPHERE THAT GENERALLY STILL DID NOT
SUPPORT WIDESPREAD CONVECTIVE INITIATION IN VALLEY LOCATIONS...BUT
DID SHOW PROMISE ONCE YOU HELP THINGS ALONG WITH A CONVECTIVE
OUTFLOW FROM MOUNTAINS STORMS. WE'VE SEEN THE DELAYED DEVELOPMENT IN
VALLEY LOCATIONS PART OF THE FORECAST...NOW LETS SEE THE OUTFLOWS.
AS EXPECTED OUR INITIAL DEVELOPMENT HAS BEEN IN THE MOUNTAINS EARLY
THIS AFTERNOON...BUT THE DEVELOPMENT ALONG THE MOGOLLON RIM NORTH OF
SAFFORD HAS BEEN A BIT MORE FRAGMENTED THAN EXPECTED SO FAR.
UA WRF-GFS AND LOCAL WRF RUNS CONTINUE TO SHOW OUTFLOWS FROM BOTH
GRAHAM COUNTY AND SANTA CRUZ COUNTY BECOMING A FACTOR IN EASTERN
PIMA COUNTY WEATHER AFTER 4 OR 5 PM. OUR CURRENT FORECAST TRENDS
WILL STAND PAT WITH THAT SCENARIO FOR NOW...BUT WE'VE MIXED OUT A
BIT MORE BOUNDARY LAYER MOISTURE THAN I WOULD HAVE LIKED. OUTFLOWS
SHOULD BE ABLE TO PUSH STRONG CONVECTION DEEP INTO LOWER DESERTS AS
WELL WITH COVERAGE EXPECTED TO INCREASE AREA-WIDE IN THE LATE
AFTERNOON AND EARLY EVENING HOURS.
LARGE SCALE FEATURES REMAIN FAVORABLE FOR ELEVATED THUNDERSTORM
COVERAGE AND ORGANIZATION MONDAY WITH THE RIDGE STRENGTHENING
IMMEDIATELY DOWNSTREAM IN NEW MEXICO. AND POSSIBLE IMPULSE EMBEDDED
IN THE FLOW WRAPPING UNDER THIS FEATURE INTO SOUTHEAST ARIZONA FROM
CHIHUAHUA OVER THE NEXT 12 TO 24 HOURS.
THEN THE RIDGE IS EXPECTED TO GRADUALLY REORIENT INTO A BLOCKING
POSITION LATE IN THE WEEK AS A STRONG LOW DIGS DOWN THE BRITISH
COLUMBIA AND PACIFIC NORTHWEST COASTS. BY THURSDAY AND FRIDAY...THE
RESULTING WEEK FLOW...SLOW DRYING AND MODEST SUBSIDENCE UNDER
BUILDING HIGH PRESSURE WILL START TO SHUT DOWN THUNDERSTORM
ACTIVITY.
AS THIS HAPPENS MOS ISN'T GOING TOO CRAZY WITH THE TEMPERATURES FOR
FRIDAY THROUGH SUNDAY...HOWEVER THICKNESS REGRESSIONS FOR BOTH GFS
AND ECMWF SUPPORT AFTERNOON HIGHS FROM 107 TO 109 FOR TUCSON. AS
USUAL WE WILL FACTOR THIS INTO THE FORECAST WITH MODEL OUTPUT SLOW
TO RESPOND AT DAY 5 AND 6 WITH TEMPERATURE EXTREMES. THE PATTERN
CHANGE LOOKS SOUND WITH GOOD ENSEMBLE MEAN AGREEMENT AND HIGH
RELATIVE MEASURE OF PREDICTABILITY.
&&
.AVIATION...VALID THRU 25/00Z.
SCTD TO LCLY BKN 8-12KFT AGL WITH SCTD/ISOLD -SHRA/TSRA TIL
24/06Z...THEN DIMINISHING DEBRIS CLOUDS THRU 24/17Z. AFTR 24/19Z
ISOLD SHRA/TS DVLPG...MNLY NR HIER TERRAIN. BRIEF MVFR CONDS...ALG
WITH STRONG GUSTY WINDS POSSIBLE IN AN AROUND SHRA/TSRA. WINDS AWAY
FROM STORMS GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND
ONCE AGAIN MONDAY AFTERNOON AND EVENING. DECENT STORM CHANCES REMAIN
TUESDAY INTO WEDNESDAY DUE TO PLENTY OF MOISTURE LINGERING OVER THE
REGION. AN UPPER RIDGE WILL BUILD OVER THE AREA LATE IN THE WEEK
INTO NEXT WEEKEND RESULTING IN A SIGNIFICANT DECREASE IN SHOWERS AND
THUNDERSTORMS WITH TEMPERATURES RISING TO NEAR RECORD LEVELS FRIDAY
AND SATURDAY. OUTSIDE OF THUNDERSTORM WINDS...WINDS WILL BE TYPICAL
FOR MID AUGUST AND GENERALLY LESS THAN 15 MPH WITH AFTERNOON
GUSTINESS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MEYER/GLUECK
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 23, 5:32 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST SUN AUG 23 2015
AZZ502-240115-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
532 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM
MST...
AT 531 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SELLS TO NEAR KUPK TO
NEAR MOUNTAIN VILLAGE...AND MOVING SOUTHWEST AT 10 MPH.
LOCALLY HEAVY RAIN...REDUCED VISIBILITIES DUE TO BLOWING DUST AND
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SELLS...SANTA CRUZ...ARTESA...COVERED WELLS...NOLIC...MOUNTAIN
VILLAGE...PISINIMO...COMOBABI...KUPK...PISINEMO...LITTLE TUCSON AND
BIG FIELDS.
LAT...LON 3189 11169 3181 11213 3193 11243 3221 11233
3211 11183
TIME...MOT...LOC 0031Z 041DEG 7KT 3195 11193 3197 11216 3213 11224
GLSpecial weather statement, Aug 23, 5:50 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST SUN AUG 23 2015
AZZ502-504-240115-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
550 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
615 PM MST...
AT 548 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR QUEENS WELL...MOVING SOUTHWEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH POCKETS OF BLOWING DUST THAT MAY LOCALLY
RESTRICT VISIBILITIES.
LOCATIONS IMPACTED INCLUDE...
SIL NAGGIA...QUEENS WELL...SAN ISIDRO...COMOBABI AND SANTA ROSA
RANCH.
LAT...LON 3245 11172 3232 11159 3226 11152 3194 11173
3211 11184 3214 11200 3225 11185
TIME...MOT...LOC 0048Z 036DEG 6KT 3229 11165
CARLAWSpecial weather statement, Aug 23, 6:12 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
612 PM MST SUN AUG 23 2015
AZZ502-504-240200-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
612 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
700 PM MST...
AT 611 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIL NAGGIA...MOVING SOUTHWEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTA ROSA...SAN LUIS...COVERED WELLS...NOLIC...MOUNTAIN VILLAGE...AK
CHIN...QUEENS WELL...ANEGAM...COMOBABI...SIL NAGGIA AND SANTA ROSA
RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3212 11235 3241 11222 3242 11151 3195 11178
TIME...MOT...LOC 0111Z 063DEG 12KT 3224 11175
GL
Special weather statement, Aug 23, 6:44 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
644 PM MST SUN AUG 23 2015
AZZ502-504-505-240245-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
644 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 745 PM MST...
AT 642 PM MST...DOPPLER RADAR WAS DEPICTING GUSTY WINDS NEAR PICACHO
PEAK CAPABLE OF PRODUCING AREAS OF BLOWING DUST. THE LEADING EDGE OF
THESE GUSTY WINDS WILL MOVE FROM NORTHEAST TO SOUTWHEST ACROSS
INTERSTATE 10 SHORTLY FROM MARANA TO ELOY.
VISIBILITIES AS LOW AS 1 MILE DUE TO BLOWING DUST AND WINDS IN EXCESS
OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARANA...ELOY...AVRA VALLEY...FRIENDLY CORNERS...WHITE HORSE PASS...
NORTH KOMELIK...COCKLEBUR...PICACHO...RED ROCK...CHUICHU...JACKRABBIT
AND PICACHO PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.
&&
LAT...LON 3240 11113 3237 11202 3270 11199 3278 11178
3276 11178 3276 11174 3273 11173 3273 11167
3276 11161 3285 11152 3291 11144
TIME...MOT...LOC 0142Z 068DEG 29KT 3262 11135
GLSpecial weather statement, Aug 23, 7:30 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
730 PM MST SUN AUG 23 2015
AZZ502-240300-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
730 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
800 PM MST...
AT 729 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ANEGAM AND SANTA ROSA. THIS STORM WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANTA ROSA...AK CHIN AND ANEGAM.
LAT...LON 3238 11195 3223 11203 3225 11221 3245 11210
3242 11202
TIME...MOT...LOC 0229Z 102DEG 0KT 3236 11202
CARLAWSpecial weather statement, Aug 23, 7:49 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
749 PM MST SUN AUG 23 2015
AZZ504-240315-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
749 PM MST SUN AUG 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
815 PM MST...
AT 749 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...TORTOLITA...CASAS ADOBES AND PICTURE ROCKS.
LAT...LON 3240 11127 3244 11125 3247 11121 3240 11100
3227 11116
TIME...MOT...LOC 0249Z 317DEG 9KT 3238 11115
CARLAWThunderstorm Wind, Pima
- When
- August 23, 8:14 PM MST to 8:20 PM MST
- Where
- Pima County, 3.17 mi SE of Casas Adobes to 3.17 mi N of Tucson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 32.282, -110.949
Thunderstorm winds snapped branches 4-5 inches in diameter near Campbell and Roger Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 23, 20151 death · 1 event
- Damaging Wind in Arizona, August 23, 2015$1.0 million · 60 kt wind · 1 event
- Damaging Winds in Missouri, August 23, 2015$24,000 · 52 kt wind · 11 events
- Dense Fog in Illinois, August 23, 20158 events
- Damaging Winds in Georgia, August 23, 2015$3,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 23, 201555 kt wind · 4 events
- Damaging Winds in Kansas, August 23, 201552 kt wind · 3 events
- Dense Fog in Kentucky, August 23, 20152 events
- Damaging Winds in Georgia, August 23, 2015$6,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20152 events
- Wildfire in Texas, August 23 to 27, 20151 event
- Marine Thunderstorm Wind in Lake Michigan, August 23, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599422.